[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.150.215. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1987

Acral Erythema: Graft-vs-Host Disease or Toxicoderma?

Author Affiliations

Department of Dermatology; Department of Hematology Hospital Clínico, Faculty of Medicine University of Barcelona Barcelona, Spain

Arch Dermatol. 1987;123(4):424. doi:10.1001/archderm.1987.01660280024004
Abstract

To the Editor.—  Recently, Crider et al1 described eight patients who have received bone marrow transplants who developed the so-called chemotherapy-induced acral erythema, described by Burgdorf et al2 and later by Levine et al.3 The differential diagnosis of palmoplantar erythemas is a difficult and common clinical problem, especially in patients who have received bone marrow transplants. In this situation, a great number of factors are implicated: graft-vs-host disease (GVHD), chemotherapy and other drug reactions, irradiation, and blood transfusions. Usually serial skin biopsies are necessary to prove the causative diagnosis.Chemotherapy-induced acral erythema involves palmar surfaces and the dorsa of the fingers and soles, but several patients have concomitant lesions on the scalp, neck, and chest.3 Graft-vs-host disease can frequently affect palms and soles, sometimes as a first and predominant sign of the disease.Although the histopathologic changes are not specific for GVHD, they are rather characteristic.

First Page Preview View Large
First page PDF preview
First page PDF preview
×